Kentucky, 2011

Hail in Kentucky, July 12, 2011

July 12, 2011 · NWS ILN · 1 event in 1 county or zone

Strong thunderstorms developed along a moisture boundary across northern Kentucky during the late afternoon. The main threat from these storms was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong thunderstorms developed along a moisture boundary across northern Kentucky during the late afternoon. The main threat from these storms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 2:58 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 12, 2:58 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT TUE JUL 12 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH WEDNESDAY...USHERING
IN A COOLER AND DRIER AIRMASS.
&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
DRIER MID LEVEL AIR/BOUNDARY EVIDENT ON VISIBLE SATELLITE IMAGERY
PUSHING DOWN THROUGH NORTHERN KENTUCKY. THUNDERSTORMS HAVE
DEVELOPED ALONG THIS BOUNDARY JUST SOUTH OF OUR FA THIS AFTERNOON.
WOULD EXPECT ANY REMAINING ACTIVITY TO REMAIN GENERALLY SOUTH OF
OUR AREA ALTHOUGH SUPPOSE A FEW STORMS COULD STILL BRUSH OUR FAR
SOUTHEAST WHERE CU DEVELOPMENT STILL LOOKS A LITTLE MORE IMPRESSIVE
ON SATELLITE. DRIER AIR AT THE SURFACE IS ALSO FILTERING SOUTHWARD
WITH DEWPOINTS NOW DOWN INTO THE 60S ACROSS OUR NORTHERN AREAS.
COMBINATION OF THESE LOWER DEWPOINTS CONTINUING TO PUSH SOUTH AND
SOME OF THE DRIER AIR ALOFT ALSO POSSIBLY MIXING DOWN...SHOULD
ALLOW FOR HEAT INDICES TO SLOWLY DECREASE THROUGH LATE AFTERNOON
AND EARLY EVENING. IN FACT...ADVISORY ACROSS OUR NORTHERN TIER OF
COUNTIES IS MARGINAL AT THIS TIME AND MAY HAVE TO DROP IT EARLY IF
DEWPOINTS CONTINUE TO DECREASE. EXPECT DIURNAL CU TO DISSIPATE THIS
EVENING LEAVING MAINLY CLEAR SKIES. MODELS ARE SHOWING SOME MID
LEVEL MOISTURE OFF TO OUR NORTHWEST WORKING INTO OUR AREA
OVERNIGHT. THIS MAY LEAD TO SOME INCREASE IN CLOUDS LATER
TONIGHT. DRIER AIRMASS FILTERING IN FROM THE NORTH SHOULD ALLOW
FOR OVERNIGHT LOWS RANGING FROM THE LOW 60S NORTHWEST TO LOWER 70S
ACROSS THE FAR SOUTH.
&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
MID/UPPER LEVEL RIDGING WILL TRY TO PUSH IN FROM THE WEST THROUGH
WEDNESDAY AS SURFACE HIGH PRESSURE MOVES EAST ACROSS THE GREAT
LAKES REGION. THE AIRMASS ACROSS THE AREA WILL REMAIN DRY SO
DESPITE NORTHWEST FLOW PATTERN ALOFT...WILL MAINTAIN A DRY FORECAST
THROUGH WEDNESDAY NIGHT. LOW LEVEL THICKNESS ARE SUPPORTING HIGHS
IN THE UPPER 70S TO LOWER 80S NORTH TO MID 80S ACROSS THE SOUTH
FOR WEDNESDAY.
&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE IN THE GREAT LAKES AT THE BEGINNING OF THE PERIOD WILL
SETTLE IN THE MID ATLANTIC AND THEN GET HUNG UP OFF OF THE EAST
COAST NEXT WEEK. THIS WILL LIMIT THE AMOUNT OF CHANGE THAT CAN BE
EXPECTED IN OUR NECK OF THE OHIO VALLEY FOR THIS TIME FRAME OF THE
FORECAST.

STARTING OFF DRY ON THURSDAY...A WEAK INVERTED TROUGH WILL TRY TO
NOSE ITS WAY INTO THE IMMEDIATE OHIO RIVER VALLEY AND NORTHERN
KENTUCKY ON FRIDAY INTO SATURDAY. CANNOT RULE OUT MOISTURE POOLING
ON THE SOUTHEAST SIDE TO POP SOME STORMS...MAINLY LATER FRIDAY INTO
SATURDAY. INITIAL THOUGHT WITH A SOMEWHAT STAGNANT AIRMASS AND
SOUTHERLY COMPONENT TO THE WIND WOULD BE TO SLIGHTLY INCREASE THE
CHANCE OF RAIN EACH DAY BUT SEEING A GENERALLY DRY FORECAST COME
FROM HPC DECIDED TO RUN WITH HPC GUIDANCE AND LEAVE SHOWERS OUT
UNTIL A DISTINCT WEATHER MAKING FEATURE COULD BE FORECAST WITH
SOMEWHAT BETTER CERTAINTY LATER.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCATTERED TO BROKEN CU HAS DEVELOPED ACROSS THE AREA. A FRONTAL
BOUNDARY IS CURRENTLY BISECTING OHIO FROM SOUTHWEST TO NORTHEAST...
AND MOST OF THE CONVECTIVE ACTIVITY THIS AFTERNOON SHOULD REMAIN
SOUTH OF THE OHIO RIVER. TAF SITES ARE EXPECTED TO REMAIN DRY...
BUT INCLUDED MENTION OF CB FOR KCVG/KLUK AS THUNDERSTORMS MAY PASS
BY JUST SOUTH OF THE AREA.

EXPECTING SCATTERED MID/HIGH CLOUDS TO MOVE IN TONIGHT WITH LIGHT
WINDS. MAY SEE MORE MIST/FOG DEVELOP AROUND 09Z AT MAINLY THE
SOUTHERN TAF SITES. EXPECT GENERALLY MVFR VISIBILITIES WITH
LOCALLY IFR CONDITIONS POSSIBLE AT KLUK. HOWEVER...NORTHERLY WIND
DIRECTION TONIGHT COULD HAMPER MIST/FOG DEVELOPMENT...AS WOULD AN
INCREASE IN CLOUD COVER. QUIET WEATHER IS EXPECTED FOR THE
REMAINDER OF THE TAF PERIOD AS HIGH PRESSURE BRINGS DRIER AIR IN
FROM THE NORTH.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ070>072-
     078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ077.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ066-073>075-
     080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...FRANKS
AVIATION...KURZ
Hazardous weather outlook, Jul 12, 5:11 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EDT TUE JUL 12 2011

INZ050-058-059-066-KYZ092-093-097>100-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-132215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-KENTON-CAMPBELL-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
611 PM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>091-094>096-132215-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-OWEN-GRANT-
PENDLETON-
611 PM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA AND
NORTHERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. A
FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND THE PRIMARY
THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 12, 11:15 AM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1215 PM EDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND DMG     KETTERING               39.70N 84.15W
07/11/2011                   MONTGOMERY         OH   NEWSPAPER

            TWO ROOFS OFF OF TWO APARTMENT BUILDINGS BLOWN INTO
            NEIGHBORING YARD. WOOD OAK APARTMENTS ON WOODMAN DRIVE.
            NUMEROUS TREES AND POWER POLES DOWN THROUGHOUT EASTERN
            KETTERING. KANTNER PARK HAD A SHELTER DAMAGED AND PICNIC
            TABLES TOSSED AROUND.

&&

JOHNF
Local storm report, Jul 12, 3:59 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
459 PM EDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     2 N WILMINGTON          39.47N 83.84W
07/11/2011                   CLINTON            OH   NWS EMPLOYEE

            ONE LARGE TREE 30 FEET HIGH, 2 FEET IN DIAMETER, SNAPPED
            OFF 4 FEET ABOVE THE GROUND.

&&
Local storm report, Jul 12, 4:05 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     3 SE MIDDLETOWN         39.47N 84.34W
07/11/2011                   WARREN             OH   PUBLIC

            NUMEROUS TREES DAMAGED ALONG WITH POWER POLES AND POWER
            LINES DOWNED ON GREEN TREE ROAD.

&&
Local storm report, Jul 12, 4:27 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     5 NE RICHMOND           39.89N 84.82W
07/11/2011                   WAYNE              IN   EMERGENCY MNGR

            4 TREES FELL ON A HOUSE. NUMEROUS OTHER TREES DOWN ON
            COOK ROAD FROM SR 227 TO STATE LINE. TIME ESTIMATED.

0936 PM     TSTM WND DMG     2 W RICHMOND            39.83N 84.92W
07/11/2011                   WAYNE              IN   NEWSPAPER

            ROOF BLOWN OFF THE PRESS BOX AND A DUGOUT AT MCBRIDE
            STADIUM.

&&

SNYDER

The radar

The Louisville radar (KLVX), 103 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Owen

When
July 12, 5:15 PM EST to 5:19 PM EST
Where
Owen County, Gratz
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.470, -84.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330093.